Fever should not be regarded as a dangerous or unhealthy process in the body. If we feel uncomfortable, achy, or even delirious during the course of a fever, these sensations are due to the toxicity that the fever is working to rid us of. The fever isn’t the problem: it’s the solution. Giving Advil or Tylenol to lower it is akin to killing the messenger.
Many parents’ dread of fevers has to do with the fear of fever convulsions or brain damage. This fear is unfounded. The great majority of fevers are perfectly benign, and the majority of children is not susceptible and won’t develop fever convulsions, even with very high fevers. Children who do get convulsions naturally have low thresholds to them, and even in this small segment of the population, convulsions will occur only once or twice between six months and six years of age, and are harmless. Lowering fever with Tylenol, Advil, or baths will not prevent fever convulsions in children susceptible to them. Such measures may even increase the risk of brain damage by hindering the immune system from discharging the body’s toxins. This would explain the relationship between aspirin and Reye’s Syndrome.
In rare cases, encephalitis or meningitis can result from a toxic inflammation, which may settle into the nervous system and possibly lead to brain damage-with or without fever or convulsions. The guidelines in this article for bowel cleansing, diet, quiet, and warmth are designed to prevent encephalitis, meningitis, and other toxic complications. Unless high levels of retained toxins are irritating and inflaming the nervous system, fevers and fever convulsions will not cause brain damage-not even at 105° F. A fever very rarely goes over 106° F; if it does, you should call your doctor.
For further discussion of these issues, see the book Healing at Home by Sandra Greenstone and Dr. Incao’s chapters in The Vaccination Dilemma, Christine Murphy, ed. (see “Bibliography”).